Acute renal failure after antibiotic-impregnated bone cement treatment of an infected total knee arthroplasty
AuthorDovas, S.; Liakopoulos, V.; Papatheodorou, L.; Chronopoulou, I.; Papavasiliou, V.; Atmatzidis, E.; Giannopoulou, M.; Eleftheriadis, T.; Simopoulou, T.; Karachalios, T.; Stefanidis, I.
Antibiotic-impregnated cement is used frequently in revision procedures of infected total hip and knee arthroplasties. Local antibiotic treatment is as effective as the use of systemic antibiotics. The purpose of such treatment is to provide high tissue concentrations of antibiotics and minimize systemic toxicity, especially nephrotoxicity. Though antibiotic-impregnated cement is considered safe in terms of nephrotoxicity, two cases that have implicated aminoglycoside-impregnated cement in acute renal failure (ARF) after surgery for an infected total knee arthroplasty (TKA) have been reported [Curtis et al. 2005, Van Raaij et al. 2002]. Two more cases of postoperative ARF after use of combined tobramycin-plus vancomycin-impregnated cement, this time in total hip arthroplasty, have been recently reported [Patrick et al. 2006]. We report a case of ARF in a 61-year-old patient with a history of diabetes mellitus and hypertension after treatment of a febrile infection of a TKA with combined gentamicin- plus vancomycin-impregnated cement. The ARF could not sufficiently be attributed to other causes and though serum concentrations of antibiotics obtained from the 8th postoperative day and thereafter were far below the trough levels associated with nephrotoxicity, gentamicin and vancomycin seem to have contributed significantly to ARF in our case.